[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 16, 1983

Salicylates and Reye's Syndrome-Reply

Author Affiliations

School of Public Health University of North Carolina Chapel Hill
Children's Hospital Medical Center Cincinnati

JAMA. 1983;250(11):1393. doi:10.1001/jama.1983.03340110017020
Abstract

In Reply.—  We thank Dr Simmons for his suggestion of a further scientific uncertainty connected with the studies of salicylate use and Reye's syndrome. In our JAMA review article and also in the original case-control studies,1-3 the term salicylate was used as a general label for compounds that are structurally related to salicylic acid. This class of compounds includes acetylsalicylic acid and sodium salicylate as well as other agents such as bismuth subsalicylate. The use of the term salicylate in this general manner is supported by standard pharmacologic references.4Dr Simmons speculates that Reye's syndrome may be related to aspirin intake but not to that of other salicylates. At present, there are insufficient data available to assess this hypothesis. Indeed, aspirin was the most commonly administered salicylate in the children with Reye's syndrome,1-3 but the study sample sizes were too small to detect significant effects for any

×